Texas, 2024Hail in Texas, February 11, 2024
February 11, 2024 · NWS EWX · 2 events in 1 county or zone
Thunderstorms developed along a stationary front over South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary front over South Central Texas. Some of these storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 11, 6:23 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 11, 6:23 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 AM CST Sun Feb 11 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 16...
Issued at 620 AM CST Sun Feb 11 2024
The line of thunderstorms continues it steady progress across our
northeastern counties. It now extends from eastern Williamson County
to northern Guadalupe. The threat for severe thunderstorms has moved
east of Burnet and Blanco Counties and we have cancelled the Severe
Thunderstorm Watch for those two counties. It remains in effect for
Williamson, Travis, and Lee.
&&
.SHORT TERM...
(Today through Monday)
Issued at 213 AM CST Sun Feb 11 2024
A line of thunderstorms is moving west to east across San Angelo's
CWA this morning and a few of these storms have warranted Severe
Thunderstorm Warnings. A Severe Thunderstorm Watch remains in effect
for most of our northern counties. So far the southern end of the
line of storms has not produced any lightning and the HRRR has
handled this fairly well. The CAMs are in good agreement that the
bulk of the convection will stay north of our CWA. There is a good
chance that storms will make it into our northeastern counties
moving into Llano, possibly Gillespie, around 3 AM or 4 AM and then
move eastward from there. There is still a possibility the southern
end of the line becomes more active, but there isn't a lot of model
support for that solution. We may need to expand/extend the Severe
Thunderstorm Watch to the east later this morning.
The upper low responsible for this convection is over southeastern
NM and will move into west TX today and OK by Monday morning.
Showers and thunderstorms will move out of the eastern part of our
CWA by around noon. There will still be a chance that some storms
could be strong to severe as they move off to the east, but chances
are low. The most likely threat would be large hail and damaging
wind gusts. A cold front will move through the area this morning and
behind the front winds will become northwesterly and gusty. Wind
speeds will be 15 to 25 mph with gusts up to 40 mph possible. The
strongest winds will be over the Rio Grande Plains. Winds will
continue to be breezy tonight and weaken Monday as the front moves
farther away to the east. Cooler air will move in behind the front.
Low temperatures Monday will be 15 to 20 degrees cooler than today.
Highs Monday will be around 10 degrees cooler than today.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 213 AM CST Sun Feb 11 2024
Southerly flow will prevail at the surface at the beginning of the
long-term portion of the forecast on Tuesday. Flow aloft will be
near zonal leading to dry conditions and highs warming into the 60s
to lower 70s. This pattern will continue into Wednesday with similar
highs and lows Wednesday morning in the 40s to near 50 degrees. The
upper pattern is expected to change into Thursday as a southern
track upper trough is expected to approach the area. There is good
agreement in the medium-range guidance that this system will bring a
good chance of widespread rain to portions of the area. At this
time, the track of the upper trough will be to our south which would
favor the southern counties for seeing the most rainfall Thursday
into Saturday morning. Slight discrepancies are expected with the
event still being 5-6 days out and will continue to monitor trends
with this system. Regardless, there is the potential for some
portions of the area to pick up some beneficial rainfall. Things
should dry out by Saturday afternoon for the most part with some
cooler temperatures potentially filtering into the area. The
operational GFS is much colder than the ECMWF. The GEFS mean does
support a solution more in line to the ECMWF and will also continue
to monitor trends there as well.
&&
.AVIATION...
(12Z TAFS)
Issued at 536 AM CST Sun Feb 11 2024
A line of thunderstorms is moving across north of all of the
terminals. The southern end of the line is crossing northern Travis
County and there is still a chance that it extends down to AUS.
Chances for TS at the airport will be over the next hour or two. It
looks like storms will stay north, but we have included them in the
TAF as it will be close. Otherwise, conditions at AUS are at airport
minimums and will stay that way for a couple of more hours unless a
shower washes out the fog. A cold front will move through later this
morning bringing VFR conditions and increasing winds to 10-15 kts
with gusts up to 25 kts. The strong winds will continue through the
rest of the period.
Convection should stay north of San Antonio. Currently it's a mixed
bag in the area. SAT is at their minimum ceiling while SSF is IFR.
Both airports should improve by mid-morning and reach VFR by around
noon when the strong winds behind the front move through.
The front has moved through DRT, winds have shifted to the
northwest and VFR conditions prevail. Winds will become gusty withing
the next hour and increase later this morning with gusts of 30-35 kts
likely this afternoon and evening.
&&
.FIRE WEATHER...
Issued at 213 AM CST Sun Feb 11 2024
Drier air will move in behind a cold front today dropping relative
humidity below 30% over the western half of South Central Texas this
afternoon. RH will drop below 20% over the Rio Grande Plains. Winds
will also increase this afternoon. The combination will lead to near
critical fire weather conditions for the Rio Grande Plains.
Conditions could occasionally reach critical levels, but should be
short lived. We will issue a Fire Danger Statement for this area
today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 68 40 60 38 / 50 0 0 0
Austin Bergstrom Intl Airport 68 40 61 35 / 50 0 0 0
New Braunfels Muni Airport 71 40 63 38 / 30 0 0 0
Burnet Muni Airport 63 37 58 37 / 50 0 0 0
Del Rio Intl Airport 70 42 67 40 / 0 0 0 0
Georgetown Muni Airport 64 39 59 36 / 70 0 0 0
Hondo Muni Airport 69 39 65 37 / 0 0 0 0
San Marcos Muni Airport 70 39 62 36 / 40 0 0 0
La Grange - Fayette Regional 70 41 59 37 / 50 0 0 0
San Antonio Intl Airport 70 41 62 39 / 10 0 0 0
Stinson Muni Airport 72 42 65 39 / 10 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...05
Long-Term...29
Aviation...05
Hazardous weather outlook, Feb 11, 3:49 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
349 AM CST Sun Feb 11 2024
TXZ171>173-183>194-202>209-217>225-228-121000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
349 AM CST Sun Feb 11 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Strong to severe storms will continue through about 11 AM today
over parts of the Hill Country and northern I-35 Corridor. Large
hail and damaging wind gusts are the most likely threats with a
tornado possible.
Near-critical fire weather conditions are possible along the Rio
Grande this afternoon due to low relative humidity and strong
winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Feb 11, 7:59 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
759 AM CST Sun Feb 11 2024
TXZ193-208-209-223-111445-
Caldwell TX-Bastrop TX-Fayette TX-Gonzales TX-
759 AM CST Sun Feb 11 2024
...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Bastrop, north central Gonzales and west
central Fayette Counties through 845 AM CST
...
At 757 AM CST, Doppler radar was tracking a strong thunderstorm near
Rosanky, or 16 miles southwest of Smithville, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Cistern, Muldoon, Rosanky, Upton, Delhi, Togo, String
Prairie, Plum, Buescher State Park, Jeddo, Kovar, West Point,
Winchester, and Kirtley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2987 9691 2969 9744 2987 9750 3017 9706
3003 9702 3004 9700
TIME...MOT...LOC 1357Z 237DEG 31KT 2984 9734
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMHail, Fayette
- When
- February 11, 8:32 AM CST
- Where
- Fayette County, 0.69 mi S of West Pt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.940, -97.020
A thunderstorm produced hail up to the size of golf balls near the intersection of Hwy 71 and Justice Rd. near West Point.
Hail, Fayette
- When
- February 11, 8:59 AM CST
- Where
- Fayette County, 1.51 mi NNW of Oldenburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.990, -96.780
A thunderstorm produced half dollar size hail southwest of Round Top.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 11, 20241 death · 1 event
- Flash Flooding and Flood in Georgia, February 11 to 14, 2024$37,000 · 1 in hail · 18 events
- Hail in Texas, February 11, 20242.75 in hail · 22 events
- Winter Storm and Winter Weather in Texas, February 11, 202419 events
- Hail and Damaging Wind in Louisiana, February 11, 2024$22,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Louisiana, February 11, 20243 in hail · 17 events
- Hail and Damaging Winds in Louisiana, February 11 to 12, 2024$5,000 · 2 in hail · 14 events
- Hail in Texas, February 11, 2024$6,000 · 1.75 in hail · 12 events
- Flash Flooding and Flooding in Alabama, February 11 to 13, 2024$1,000 · 1.1 in hail · 12 events
- Flash Flood and Hail in Louisiana, February 11, 2024$1,000 · 1.5 in hail · 10 events
- Avalanche in Utah, February 11, 20241 injured · 1 event
- Heavy Snow in Oklahoma, February 11 to 12, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161836, 1161838.